Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jan 12, 2018, 6:31 AM EST for Elk County, McKean County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2018, 6:31 AM EST (11:31 UTC)
- Expired
- Jan 12, 2018, 10:30 AM EST
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 99 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WGUS51 KCTP 121131
FFWCTP
PAC047-083-121530-
/O.NEW.KCTP.FF.W.0001.180112T1131Z-180112T1530Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
631 AM EST FRI JAN 12 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Rain and Snowmelt in...
Western Elk County in north central Pennsylvania...
McKean County in north central Pennsylvania...
* Until 1030 AM EST.
* At 629 AM EST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Rapid snowmelt is also
occurring and will add to the flooding. Flooding is reported
across McKean County and portions of Route 770 and 346 are closed.
An Ice Jam is reported on Minard Run.
* Some locations that will experience flooding include...
Bradford, Ridgway, Kane, Johnsonburg, St. Marys, Crosby, Rew,
Ludlow, Marshburg and East Branch Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4192 7821 4126 7874 4137 7897 4135 7902
4136 7904 4134 7910 4141 7910 4142 7909
4143 7906 4145 7906 4145 7898 4144 7896
4172 7895 4200 7872 4200 7820
$$
CR1 follow-up statement
454
WGUS71 KCTP 121346
FFSCTP
Flash Flood Statement
National Weather Service State College PA
846 AM EST FRI JAN 12 2018
PAC047-083-121530-
/O.CON.KCTP.FF.W.0001.000000T0000Z-180112T1530Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elk PA-McKean PA-
846 AM EST FRI JAN 12 2018
...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT REMAINS IN EFFECT
UNTIL 1030 AM EST FOR WESTERN ELK AND MCKEAN COUNTIES...
At 843 AM EST, Doppler radar and automated rain gauges indicated
heave rain has fallen across the area. Flash flooding is possible
across the area. Portions of Route 770 and 346 are experiencing
flooding.
Some locations that will experience flooding include...
Bradford, Ridgway, Kane, Johnsonburg, St. Marys, Crosby, Rew, Ludlow,
Marshburg and East Branch Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4192 7821 4126 7874 4137 7897 4135 7902
4136 7904 4134 7910 4141 7910 4142 7909
4143 7906 4145 7906 4145 7898 4144 7896
4172 7895 4200 7872 4200 7820
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 5:58 AM EST, 33 minutes earlier.
Area forecast discussion, Jan 12, 5:58 AM EST, 33 minutes before
Area Forecast Discussion National Weather Service State College PA 558 AM EST Fri Jan 12 2018 .SYNOPSIS... A slow moving cold front will push southeast into Pennsylvania today. A developing wave of low pressure on the front will track across southeast Pa late tonight. A deep upper level trough will swing through the region this weekend into the middle of next week, then lift out by the end of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 10Z radar loop showing the steadiest/heaviest rain falling across northwest Pa in region of fgen forcing within jet streak right entrance region. HREFV2 and latest HRRR indicate this area of heaviest rain will lift north of the border by mid morning, with showery/mild weather remaining across central Pa the rest of the day. Deep southerly flow ahead of approaching cold front will continue to flood the region with unseasonably mild air today, with highs from the 50s north to mid 60s over the southeast portion of the forecast area. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... Latest models continue to indicate a ptype changeover to mixed precip across northwest Pa this evening, as low level cold air undercuts deep/moist southerly flow in advance of shortwave lifting up the Appalachians. As surface low tracks across southeast Pa late tonight, confidence increasing in a period of heavy snow across northwest Pa in association with fgen forcing within thermally direct jet entrance circulation. 00Z HREFV2 supports a high confidence of around 6 inches across Warren/Mckean counties, with a few hours of 1 inch/hour rates likely around midnight. Based coordination with neighboring offices, have added Potter/Elk/Cameron to the warning, but confidence in reaching the 6 inch criteria is not as high in this area. The heavy snow will be preceded by a transition from rain to wintry mix which will shift to the southeast with time. The shallow cold air will initially undercut the warm/moist air with a significant icing zone possible over parts of Central PA before changing to snow as cold air deepens through the column. Based on model soundings and WPC guidance, believe fzra will be fairly short-lived with sleet a more predominant ptype before eventual change to snow early Sat morning. A very messy start to the weekend for sure, with a glaze of ice and coating of snow/sleet possible as far southeast as the Lower Susq Valley. Expect any lingering light snow/flurries to taper off by late Saturday morning, as upper level shortwave and associated surface low rapidly lift northeast of Pa. Much colder air will pour into the state on northwest flow in the wake of this system Saturday. SREF plumes indicate very little rise from early AM temps and highs only in the teens over the NW Mtns to low 30s across the southeast counties. Dry, arctic air and low inversion heights should limit lake effect activity to mainly just flurries across the western mountains Saturday afternoon and night. Main concern will be low wchills Sat night. Current indications are for apparent temps close to advisory levels over the northern mountains Sat night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Winter conditions for much of the extended. Cold and windy Sunday with temperatures below average everywhere. Cold for the first half of the work week. Will keep low pops for light snow across the western half of area. Next weather system later on Wednesday with a period of snow possible for much of the region. Some snow accumuations are possible with this. && .AVIATION /10Z FRIDAY THROUGH TUESDAY/... MVFR to IFR ceilings and visibilities now firmly entrenched over Central Pennsylvania as of 04z. Rain has been falling over most of central and western airfields during the evening. Rain will continue to train across the region overnight, and with plenty of moisture in place, widespread IFR/MVFR ceilings and visibilities to persist through Friday. LLWS likely overnight, ending by 12z in cetnral and western areas, and persisting into Friday in the east. Periods of rain continue Friday along with significant flying restrictions and gusty south winds, with an eventual changeover from rain to snow from northwest to southeast during the afternoon and evening. Winds too will shift from south/southeast to northwest with the passage of a strong cold front later Friday into Friday Night. Low ceilings and reduced visibilities expected to persist into Saturday as well, with improving weather for later in the weekend. Outlook... Sat...AM rain/low cigs poss east. AM snow/ice poss central/west. Sun...No sig wx expected. Mon...PM light snow poss west. PM low cigs poss east. Tue...Morning snow ending. Becoming VFR south and east, lingering snow showers and restrictions over the mountains. Wed...Snow showers and restrictions N and W, VFR elsewhere. Thu...VFR. && .HYDROLOGY... A mild surge in temperatures combined with 1-3 inches of rain will produce significant rises on rivers and streams with the potential for ice jams and low-lying flooding. Streamflows are currently low, but many waterways are choked with ice. The greatest risk of flooding is in the Watch area over north- central PA where snowmelt will be a contributing factor today. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday evening for PAZ004>006-010>012- 017>019-037-041-042-045-046-049>053. Winter Weather Advisory from 7 PM this evening to 10 AM EST Saturday for PAZ012-017>019-024>027-033-037-041-042-045-046- 049>053. Winter Weather Advisory from midnight tonight to 10 AM EST Saturday for PAZ028-034>036-056>059-063>066. Winter Storm Warning from 7 PM this evening to 10 AM EST Saturday for PAZ006-010-011. Winter Storm Warning from 4 PM this afternoon to 10 AM EST Saturday for PAZ004-005. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Ross/RXR AVIATION...Jung HYDROLOGY...
Hazardous weather outlook, Jan 12, 4:50 AM EST, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service State College PA 450 AM EST Fri Jan 12 2018 PAZ012-017>019-037-041-042-045-046-049>053-131000- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia- 450 AM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-034>036-056>059-063>066-131000- Juniata-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 450 AM EST Fri Jan 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>027-033-131000- Cambria-Blair-Huntingdon-Mifflin-Somerset- 450 AM EST Fri Jan 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-131000- Warren-McKean- 450 AM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010-011-131000- Potter-Elk-Cameron- 450 AM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 12, 5:50 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD 3 N LEWIS RUN 41.91N 78.66W
01/12/2018 MCKEAN PA 911 CALL CENTER
ICE JAM REPORTED ON MINARD RUN ROAD. ONE HOUSE AND ONE
VEHICLE FLOODED. JAM IS RECEDING.
&&
EVENT NUMBER CTP1800041
CRLocal storm report, Jan 12, 6:17 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN BRADFORD REGIONAL 41.80N 78.64W
01/12/2018 M1.74 INCH MCKEAN PA ASOS
&&
EVENT NUMBER CTP1800042
CRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 4:46 AM EST | Winter Weather Advisory | CTP | Adams, Bedford, Blair, Cambria, Centre, Clearfield and 22 more | 29 hr |
| Jan 12, 5:09 AM EST | Areal Flood Advisory | CTP | Cameron, Elk, McKean, Warren | 3 hr |
| Jan 12, 8:59 AM EST | Areal Flood Advisory | CTP | Potter | 3 hr |
| Jan 12, 10:27 AM EST | Areal Flood Warning | CTP | Elk, McKean | 12 hr |
| Jan 12, 1:23 PM EST | Areal Flood Advisory | CTP | Cameron, Clinton, Elk, Lycoming, McKean, Potter and 1 more | 6 hr |
| Jan 12, 4:50 PM EST | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| Jan 12, 4:58 PM EST | Areal Flood Advisory | CTP | Clearfield | 3 hr |
| Jan 12, 5:34 PM EST | Special Weather Statement | CTP | Bedford, Blair | 26 min |
| Jan 12, 6:05 PM EST | Severe Thunderstorm Warning | CTP | Bedford, Blair, Centre, Huntingdon | 55 min |
| Jan 12, 6:28 PM EST | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 62 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.